Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 3, 2002, 1:40 AM EDT for Newaygo County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2002, 1:40 AM EDT (05:40 UTC)
- Expired
- Sep 3, 2002, 2:15 AM EDT
- In force
- 35 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
570 WUUS53 KGRR 030540 SVRGRR MIC123-030615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 139 AM EDT TUE SEP 3 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 215 AM EDT * AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF NEWAYGO...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CROTON HEIGHTS AROUND 145 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:05 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 2, 11:05 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1105 PM EDT MON SEP 2 2002 SCATTERED CONVECTION OVER THE GRR FORECAST AREA AT THIS TIME IS ASSOCIATED WITH THE LLJ AND THE CORRESPONDING WAA. KGRR VWP IS INDICATING 50 KNOTS OF WIND FROM THE SOUTHWEST AT 3000FT...WHICH IS ADVECTING WARM/UNSTABLE AIR INTO THE FORECAST AREA. UPSTREAM A STRONG TO SEVERE LINE OF THUNDERSTORMS OVER WISCONSIN CONTINUES TO PRESS OFF TO THE EAST/SOUTHEAST TOWARD THE FORECAST AREA. AIR OVER WISCONSIN IS MORE UNSTABLE WITH LI/S STILL AROUND -7 NEAR MKE. LI/S OVER SOUTHWEST LOWER MICHIGAN ARE NEAR -5 UP NEAR PENTWATER TO AROUND -2 NEAR JACKSON. CONVECTION IS BEING AIDED BY THE STRONG LLJ AND A POTENT LOOKING SHORTWAVE MOVING THROUGH THE NORTHERN GREAT LAKES. THE MAIN LIFT ASSOCIATED WITH THE SHORTWAVE IS LOCATED TO THE NORTH HOWEVER. WITH STABILITY INCREASING THROUGH THE NIGHT AND THE MAIN AFFECTS OF THE SHORTWAVE LOCATED NORTH...EXPECT A SLOW DIMINISHING TREND TO THE CONVECTION AS IT MOVES EAST/SOUTHEAST. OF MOST CONCERN WILL BE STRONG WIND GUSTS WITH A UNIDIRECTIONAL PROFILE AND 50 KNOTS OF WIND NOT THAT FAR OFF THE GROUND. WILL CARRY LIKELY POPS TO THE NORTH AND WEST AND CHANCE POPS IN THE SOUTHEAST. ZONES ALREADY SENT. .GRR...NONE. DUKESHERER
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:53 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.